Alert archive / Alabama / Flash Flood Warnings in 2020
Flash Flood Warning 7, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Feb 10, 2020, 2:49 PM CST for 4 counties in Alabama. It was in force for 6 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 10, 2020, 2:49 PM CST (20:49 UTC)
- Expired
- Feb 10, 2020, 8:45 PM CST
- In force
- 6 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Bibb County, AL, Chilton County, AL, Hale County, AL, Perry County, AL
The radar
The Birmingham radar (KBMX), 58 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 10, 3:20 PM CST | FLASH FLOOD | 3 E Moundville, AL | WATER EXCEEDS BANKFULL AND IS FLOWING ACROSS MINK SLIDE RD. VIDEO VIA SOCIAL MEDIA. |
| Feb 10, 4:43 PM CST | FLASH FLOOD | 2 Nnw Havana, AL | ONE LANE ON HWY 69 IMPASSABLE DUE TO WATER FROM NEARBY CREEK EXCEEDING BANKFULL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 31 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 8.8 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 887 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 465 m²/s²
- 0-3 km storm-relative helicity
- 585 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
455
WGUS54 KBMX 102049
FFWBMX
ALC007-021-065-105-110245-
/O.NEW.KBMX.FF.W.0007.200210T2049Z-200211T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
249 PM CST Mon Feb 10 2020
The National Weather Service in Birmingham has issued a
* Flash Flood Warning for...
Chilton County in central Alabama...
Northern Perry County in central Alabama...
Hale County in west central Alabama...
Bibb County in central Alabama...
* Until 845 PM CST.
* At 249 PM CST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Clanton, Brent, Marion, Centreville, Jemison, Greensboro,
Moundville, Thorsby, Maplesville, Akron, Gap Of The Mountain,
Parnell, Verbena, Mitchell Lake, Brierfield Ironworks Park, Low
Gap, Mertz, Sawyerville, Talladega National Forest and Eoline.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
Please report flooding to your local law enforcement agency when you
can do so safely.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3280 8782 3289 8781 3290 8777 3301 8771
3301 8732 3304 8719 3307 8663 3302 8656
3302 8652 3293 8651 3275 8639 3271 8642
3268 8702 3273 8702 3268 8704 3266 8747
3263 8754 3265 8774 3275 8781 3277 8785
FLASH FLOOD...RADAR INDICATED
$$
561 follow-up statement
514
WGUS74 KBMX 102214
FFSBMX
Flash Flood Statement
National Weather Service Birmingham AL
414 PM CST Mon Feb 10 2020
ALC007-021-065-105-110245-
/O.CON.KBMX.FF.W.0007.000000T0000Z-200211T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Chilton AL-Perry AL-Hale AL-Bibb AL-
414 PM CST Mon Feb 10 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM CST FOR
CHILTON...NORTHERN PERRY...HALE AND BIBB COUNTIES...
At 412 PM CST, Doppler radar indicated continued steady rain falling
across the warned area. In excess of 1 to 2 inches of rain has
fallen onto already saturated ground. Flash flooding could occur as
additional rain moves through the area.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other drainage
and low lying areas.
Some locations that will experience flooding include...
Clanton, Brent, Marion, Centreville, Jemison, Greensboro, Moundville,
Thorsby, Maplesville, Akron, Gap Of The Mountain, Parnell, Verbena,
Mitchell Lake, Brierfield Ironworks Park, Low Gap, Mertz,
Sawyerville, Talladega National Forest and Eoline.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report flooding to your local law enforcement agency when you
can do so safely.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3280 8782 3289 8781 3290 8777 3301 8771
3301 8732 3304 8719 3307 8663 3302 8656
3302 8652 3293 8651 3275 8639 3271 8642
3268 8702 3273 8702 3268 8704 3266 8747
3263 8754 3265 8774 3275 8781 3277 8785
FLASH FLOOD...RADAR INDICATED
$$
89^GSatterwhiteWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Feb 10, 12:20 PM CST, 2 hours 29 minutes earlier.
Area forecast discussion, Feb 10, 12:20 PM CST, 2 hours 29 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 1220 PM CST Mon Feb 10 2020 .UPDATE... For 18Z Aviation. && .SHORT TERM... /Updated at 1110 AM CST Mon Feb 10 2020/ Mesoscale Update. /Areas of flooding likely as a band of heavy rain sets up near & north of Interstate 20; marginal risk of a severe storm/ At 17:10Z/11:10AM, training rainfall was in progress across a good chunk of the area, with a notable flood threat focused near and north of Interstate 20 where a *high risk* of flash flooding has been outlooked by the WPC. This is the primary concern through tonight. Observed 12Z soundings from BMX/JAN as well as forecast soundings indicate low amounts of MU-CAPE available within this axis of precipitation. This combined with a southwesterly transport of anomalous precipitable water, 40-knot low-level jet & shortwave impulses aloft will result in areas of embedded heavy rain & a few storms. Such activity will aid in focused areas of high rain rates & enhanced flood risk. Persons should be alert & ready to respond to flooding to protect life and property. Travel should also be done very cautiously, especially after nightfall. The severe threat today is questionable given the mode of convection and tendency for storms to be elevated; however, some guidance shows that a pool of SB- CAPE will advect northward & reside up against the southern perimeter of the boundary across the southwest part of our area. There's a good amount of background shear in place which could help organize some stronger cores. I think the overall scenario by a few members may be a bit overdone & prefer to side with the more tempered guidance. So, will maintain the marginal risk but extend the end time to 6PM this evening. 89^GSatterwhite Previous Short Term. /Updated at 355 AM CST Mon Feb 10 2020/ Through Tuesday. Wet and stormy conditions through the area today through Tuesday. Through collaboration with WPC and other surrounding forecast offices, WPC has increased their Day 1 Excessive Rain Outlook to High. Specifically, we are wanting to emphasize flash flooding for the areas in the high risk. So to continue with this messaging we have decided to shift over to a Flash Flood Watch. This has actually cancelled the Flood Watch and issued a NEW Flash Flood Watch. We are still expecting flooding and still could see a prolonged flood event before all is said and done. However, there does appear to several bands that will develop over the region and slide across the watch area, particularly this afternoon. With somewhat enhanced lift and very high precipitable water (rain rates), ongoing river flooding, streams backlogged, and very saturated grounds, we could potentially see flooding in areas that do not typically see flash flooding. Flooding concerns continue into tonight and tomorrow, especially overnight as another training band will try to set up along the I-20 corridor. This could be particularly dangerous to the Tuscaloosa and Birmingham areas. Some uncertainties to all of this would be the exact setup of the training over the next 12 to 36 hours, but not on the rain itself. We could see average of 4 to 6 inches of rain over 36 hours, of which 2 to 3 inches of that occur over a 3 to 6 hour window. Thus the concern shifting to more of a flash flooding scenario. Rainfall will try to exit the region Tuesday afternoon, but we will continue to see scattered to numerous showers/storms through Tuesday night. Also there is a marginal concern for a severe storm or two this morning into early afternoon. The main concerns here will be damaging winds, however, there is a non zero threat for a tornado and it can not be ruled out as the instability is highest late morning into the afternoon. Again main focus the forecast will be the flooding. 16 .LONG TERM... /Updated at 355 AM CST Mon Feb 10 2020/ Wednesday through Monday. The main story for the extended will be the potential for severe storms Wednesday evening through the overnight hours. A trough digs through the Central Plains early Wednesday and a surface low develops in Southern Texas. The low is expected the lift quickly northeastward through the Mid-MS Valley and into Central TN during the day on Wednesday. As this takes place, Central AL will see substantial warming with highs in the 70s and dewpoints in the mid 60s. However, we also see warming in the mid levels that will decrease the lapse rates, which, along with the persistent cloud cover, will help limit the overall destabilization. A cold front will approach the area through the afternoon, finally reaching our western counties in the evening. Expect thunderstorms along the frontal boundary itself. Some of these may be strong to severe at times with damaging winds and heavy rain. A brief tornado can't be ruled out given the strength of this system. Also, with the prolonged heavy rainfall today through Tuesday, any additional rainfall with the thunderstorms could lead to another round of localized flooding; however, this will be a more progressive system (fast-moving) compared to Monday/Tuesday which should lessen the overall flash flooding impacts. A few limiting factors are at play for the severe threat Wednesday night into Thursday. Primarily, instability is expected to be modest at best, with the latest runs only indicating 200-400 J/kg as the front moves through. This is certainly enough to support some storms, but given the highly dynamic system and strong vertical shear (70-80kt 0-6km bulk shear), any updrafts that develop may be sheared apart before they can become sustained, which can happen when we have too much shear compared to the instability. Next, by the time the front makes it to Central AL, the surface low is forecast to be in Kentucky, and surface winds begin to veer to the southwest just prior to the frontal passage. This will result in more unidirectional hodographs, limiting the tornado potential unless complex storm interactions take place, which can't be forecasted this far out. Given the highly dynamic system, I will maintain slight risk forecast for Central AL, with tornadoes and damaging winds being the main threats. We will need to monitor latest model trends in regards to the thermodynamics, as that is the main limiting factor that is leading to the uncertainty right now. The front should be south and east of Central AL by Thursday afternoon, finally ending the rain chances for our area. Much colder and drier air comes in Thursday night with Friday morning lows in the mid 20s in the far northern counties and low 30s for areas generally between I-20 and I-85. South of I-85 will be in the mid to upper 30s. This cooler and drier trend should continue into the weekend. Some guidance suggests another wave moving through Saturday night through Monday, but there's little agreement in the model guidance as a whole for this, so confidence is low. I've increased PoPs to the 40-50% to account for some chance of rain moving in, but I won't go higher than that until there's more consistency in the models. 25/Owen && .AVIATION... 18Z TAF Discussion. Widespread moderate to heavy rain showers with a few embedded thunderstorms are ongoing across the northwest 1/2 to 2/3 of state. (mainly staying well north of Interstate 85 for now) This is thanks to a moist onshore low level flow and upper shortwaves moving through the upper west southwest flow. MVFR with some IFR and lower cigs will accompany the activity this afternoon. Conditions deteriorate further tonight as showers should spread into MGM/TOI as well. Cigs should lower some as well. With lower thunder chances, TAFs are focusing more on the rain showers and cigs in later part for tonight into Tuesday. Winds will begin to shift in the morning Tuesday as a front moves in the state. Elevated rain chances remain through the TAF. 08 && .FIRE WEATHER... An axis of heavy rain along with a few embedded thunderstorms is expected across the northern half of the state now through early Tuesday. The wet pattern will continue through much of the week. Drier weather returns for a short break for Thursday night into Friday. However, a chance for wetting rains return for the latter part of the weekend by Saturday night. 08 && .PRELIMINARY POINT TEMPS/POPS... Gadsden 62 59 64 49 70 / 100 100 90 50 50 Anniston 64 62 68 52 72 / 100 100 90 50 50 Birmingham 64 62 64 52 73 / 100 100 90 50 50 Tuscaloosa 67 63 65 52 74 / 100 100 90 50 60 Calera 66 63 68 53 73 / 100 100 90 50 50 Auburn 68 63 72 57 73 / 50 50 80 40 40 Montgomery 72 66 75 59 78 / 50 50 70 40 40 Troy 72 65 77 61 77 / 30 50 60 40 30 && .BMX WATCHES/WARNINGS/ADVISORIES/... Flash Flood Watch through Tuesday afternoon for the following counties: Bibb...Blount...Calhoun...Cherokee...Clay...Cleburne... Etowah...Fayette...Greene...Hale...Jefferson...Lamar...Marion... Pickens...Randolph...Shelby...St. Clair...Sumter...Talladega... Tuscaloosa...Walker...Winston. && 89/16/25/08
Hazardous weather outlook, Feb 10, 4:03 AM CST, 10 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 403 AM CST Mon Feb 10 2020 ALZ011>015-017>050-111315- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 403 AM CST Mon Feb 10 2020 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Periods of heavy rainfall are expected today. Recent rainfall has produced saturated soil conditions, and any additional rainfall could produce flash flooding issues. Strong to severe storms possible in far West-Central Alabama from 10 AM to 3 PM today. The main impact will be damaging winds up to 60 mph, though a brief tornado cannot be ruled out. Many area rivers are in or expected to rise above flood stage. Please see the latest river statements for specific details on the rises and expected crest values. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Periods of heavy rainfall are expected Tuesday through Thursday. Recent heavy rainfall has produced saturated soil conditions, and any additional rainfall could produce flash flooding issues. There is a potential for severe storms Wednesday night into early Thursday morning. Damaging winds and a couple of tornadoes appear possible. Many rivers will continue to rise over the next few days. Many have reached flood stage or will reach flood stage. Please see the latest river statements for specific details on the rises and expected crest values. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be necessary Monday and Wednesday night.
In the hours before
Local storm report, Feb 10, 2:15 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
215 PM CST MON FEB 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 PM FLASH FLOOD INDIAN SPRINGS VILLAGE 33.35N 86.75W
02/10/2020 SHELBY AL LAW ENFORCEMENT
HWY 119 DEEMED IMPASSABLE NEAR THE INDIAN
SPRINGS TOWN HALL.
&&
TGLocal storm report, Feb 10, 2:29 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
229 PM CST MON FEB 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM FLASH FLOOD 2 SE VESTAVIA HILLS 33.41N 86.77W
02/10/2020 JEFFERSON AL PUBLIC
ROCKY RIDGE ELEMENTARY SCHOOL PARKING LOT
PARTIALLY UNDERWATER. WATER STILL RISING.
REPORTED VIA SOCIAL MEDIA.
&&
TGLocal storm report, Feb 10, 2:38 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
238 PM CST MON FEB 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 PM FLASH FLOOD 1 NW OAK MOUNTAIN AMPHI 33.34N 86.79W
02/10/2020 SHELBY AL LAW ENFORCEMENT
WINSLETT RD DEEMED IMPASSABLE DUE TO FLOOD
WATERS.
&&
TGLocal storm report, Feb 10, 2:40 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
240 PM CST MON FEB 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 PM FLASH FLOOD 1 W OAK MOUNTAIN AMPHIT 33.33N 86.79W
02/10/2020 SHELBY AL LAW ENFORCEMENT
ENTRANCE TO GREEN PARK SOUTH DEEMED
IMPASSABLE DUE TO FLOOD WATERS.
&&
TGLocal storm report, Feb 10, 2:43 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
243 PM CST MON FEB 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0218 PM FLASH FLOOD 2 E NECTAR 33.97N 86.61W
02/10/2020 BLOUNT AL EMERGENCY MNGR
PHILLIPS RD AT DRY CREEK BRIDGE DEEMED
IMPASSABLE DUE TO FLOOD WATERS.
&&
TGLocal storm report, Feb 10, 2:48 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
248 PM CST MON FEB 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM FLASH FLOOD 1 SSE MEADOWBROOK 33.39N 86.69W
02/10/2020 SHELBY AL PUBLIC
HWY 119 AT THE ENTRANCE TO BROKEN BOW
SUBDIVISION DEEMED IMPASSABLE.
&&
TGThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 9, 8:24 PM CST | River Flood Warning | BMX | Bibb, Dallas, Perry | 4 days |
| Feb 9, 8:24 PM CST | River Flood Warning | BMX | Dallas, Perry | 7 days |
| Feb 10, 3:40 AM CST | Flash Flood Watch | BMX | Bibb, Blount, Calhoun, Cherokee, Clay, Cleburne and 16 more | 30 hr |
| Feb 10, 10:05 AM CST | Areal Flood Advisory | BMX | Greene, Hale, Pickens, Sumter, Tuscaloosa | 6 hr |
| Feb 10, 10:13 AM CST | Areal Flood Advisory | BMX | Fayette, Lamar, Marion, Walker, Winston | 6 hr |
| Feb 10, 11:33 AM CST | Areal Flood Advisory | BMX | Bibb, Jefferson, Shelby | 6 hr |
| Feb 10, 11:53 AM CST | Flash Flood Warning | BMX | Lamar, Marion, Winston | 6 hr |
| Feb 10, 12:18 PM CST | Flash Flood Warning | BMX | Greene, Pickens, Sumter, Tuscaloosa | 6 hr |
| Feb 10, 12:32 PM CST | Flash Flood Warning | BMX | Bibb, Jefferson, Shelby | 6 hr |
| Feb 10, 1:08 PM CST | Areal Flood Warning | BMX | Cherokee | 72 hr |
| Feb 10, 1:09 PM CST | Areal Flood Warning | BMX | Cherokee | 5 days |
| Feb 10, 1:23 PM CST | Areal Flood Warning | BMX | Cherokee | 24 hr |
| Feb 10, 1:50 PM CST | River Flood Warning | BMX | Jefferson | 14 hr |
| Feb 10, 1:51 PM CST | Areal Flood Advisory | BMX | Blount, Calhoun, Etowah, St. Clair, Talladega | 6 hr |
| Feb 10, 2:30 PM CST | Flash Flood Warning | BMX | Blount, Calhoun, Cherokee, Etowah, St. Clair, Talladega | 6 hr |
| Feb 10, 3:03 PM CST | Areal Flood Advisory | BMX | Chambers, Clay, Randolph | 5 hr |
| Feb 10, 3:39 PM CST | Areal Flood Advisory | BMX | Coosa | 4 hr |
| Feb 10, 3:49 PM CST | Areal Flood Advisory | BMX | Cleburne, Talladega | 5 hr |
| Feb 10, 4:45 PM CST | Areal Flood Advisory | BMX | Fayette, Lamar, Walker | 4 hr |
Nearby
Flash Flood Warnings in Alabama, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.